Mississippi, 2015

Damaging Winds in Mississippi, July 7, 2015

July 7, 2015 · NWS JAN · 8 events in 4 counties and zones

The combination of rich gulf moisture, instability, and strong moisture convergence aided in providing strong storms over portions of central Mississippi, mainly during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The combination of rich gulf moisture, instability, and strong moisture convergence aided in providing strong storms over portions of central Mississippi, mainly during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 7, 9:51 AM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 7, 9:51 AM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1051 AM CDT TUE JUL 7 2015

.UPDATE...PW/S LESS THAN 1.5 INCHES IN THE 12Z JAN UA ANALYSIS THIS
MORNING WITH A CAPPING INVERSION JUST ABOVE 850 MB. SHOULD BE HARD TO
GET MUCH...IF ANY...CONVECTION WITH THIS SOUNDING ENVIRONMENT...BUT
HRRR HOURLY SOUNDINGS ARE SHOWING MODEST MOISTURE ADVECTION...
MAINLY BELOW 700 MB...WITH PW/S JUMPING TO AT LEAST 1.7 INCHES THIS
AFTERNOON AND THE CAP ERODING AWAY. HRRR IS ALSO SHOWING ISOLATED
CONVECTION DEVELOPING OVER THE SOUTHEASTERN TWO THIRDS. HRRR IS
SHOWING THUNDERSTORM GUST POTENTIALS OF 40-45 KNOTS WITH THESE
STORMS AND WET MICROBURST CHECKLIST IS YIELDING A CHANCE CATEGORY.
WILL NOT UPDATE HWO AT PRESENT AS BELIEVE SEVERE WIND THREAT WILL BE
TOO SPARSE.

UPDATED GRIDS TO ADD SLIGHT POPS THIS AFTERNOON. TEMP GRIDS APPEAR
TO BE ON TRACK./26/7/

&&

.AVIATION...MAY ADD SOME VCTS FOR LATE AFTERNOON/EVENING AT
JAN...MEI AND HBG. MODELS SUGGEST SOME ISOLATED THUNDERSTORMS MAY
DEVELOP IN THE SOUTH AND MOVE NORTH. OTHERWISE...LOOKING FOR VFR
CONDITIONS TO PREVAIL THROUGH 9Z WHERE SOME STRATUS MAY MOVE INTO
THE AREA. THERE COULD ALSO BE SOME PATCHY FOG AT THE MEI/HBG. /7/

&&

.PREV DISCUSSION... /ISSUED 447 AM CDT TUE JUL 7 2015/

DISCUSSION...

TODAY THROUGH WEDNESDAY NIGHT...

THE WEATHER OVER THE FORECAST AREA THE NEXT 48 HOURS...WILL BE
DOMINATED BY THE INCREASING PRESENCE OF THE SUBTROPICAL RIDGE OVER
THE REGION. THIS WILL RESULT IN WARMING AFTERNOON HIGHS...MILD
NIGHTS...AND RAIN CHANCES CONFINED TO MAINLY ISOLATED DIURNAL SHOWERS
AND STORMS. GUSTY WINDS WILL BE THE PRIMARY HAZARD WITH ANY STORMS
THAT INDEED DEVELOP.

HIGHS WILL WARM INTO THE LOWER 90S TODAY...AND RANGE IN THE LOW AND
MIDDLE 90S ON WEDNESDAY.  LOWS BOTH TONIGHT AND WEDNESDAY NIGHT WILL
FALL INTO THE LOW AND MIDDLE 70S.  ALSO OF NOTE...THESE ADVERTISED
HIGH TEMPERATURES...COUPLED WITH AFTERNOON DEW POINTS HOVERING
AROUND 70F...COULD YIELD SOME AFTERNOON HEAT INDEX VALUES AROUND THE
100 DEGREE MARK. /19/

THURSDAY THROUGH MONDAY...

THE THINKING IS RELATIVELY UNCHANGED FROM RECENT FORECASTS - TYPICAL
MID-JULY WEATHER CAN BE EXPECTED IN THE LONGER RANGE AS A STOUT MID
LEVEL RIDGE BUILDS WESTWARD OVER THE ARKLAMISS. RATHER HOT AND HUMID
CONDITIONS WITH MAINLY ISOLATED AFTN/EVNG TSTMS WILL BE THE GENERAL
RULE. IT LOOKS LIKE FRIDAY MAY SEE A SLIGHT UPTICK IN CONVECTIVE
COVERAGE GIVEN THAT HIGHER PRECIPITABLE WATER AIR (~1.9 IN) WILL
BEGIN TO CIRCULATE AROUND THE RIDGE CENTER AND OVER THE FORECAST
AREA. THIS GREATER MOISTURE MAY COMBINE WITH A WEAKNESS IN THE UPPER
LEVEL RIDGE TO HELP INCREASE MOISTURE CONVERGENCE/DIURNAL TSTM
CHANCES AND HAVE INCREASED GUIDANCE POPS A BIT. THE MID LEVEL LAPSE
RATES ARE LOOKING LESS REMARKABLE COMPARED TO PREVIOUS
GUIDANCE...BUT ANY STORMS THAT DEVELOP WOULD HAVE STEEP LOW LEVEL
LAPSE RATES TO WORK WITH AND COULD PRODUCE STRONG WIND GUSTS AS A
RESULT.

OTHERWISE...EXPECT HEAT STRESS TO BE ON THE INCREASE WITH HEAT
INDICES LIKELY REACHING THE 100-105F RANGE EACH DAY...PERHAPS
PEAKING AT AROUND 105 OVER THE WEEKEND INTO EARLY NEXT WEEK.
FORECAST HEAT STRESS VALUES ARE NOT QUITE ENOUGH TO WARRANT A MENTION
IN THE HAZARD PRODUCTS AT THIS POINT. /EC/

AVIATION...AFTER A BRIEF PERIOD OF MVFR VISIBILITIES AND/OR CEILINGS
AS A RESULT OF PATCHY FOG AND/OR PATCHY LOW STRATUS... PRIMARILY AT
KGTR...KMEI...AND KHBG...VFR FLIGHT STATUSES ARE EXPECTED TO PREVAIL
AT ALL SITES BY 14Z THIS MORNING. THESE VFR CATEGORIES WILL CONTINUE
THROUGH THIS AFTERNOON AND INTO TONIGHT. WINDS TODAY WILL BE FROM THE
SOUTHWEST BETWEEN 7-12 KNOTS...AND WILL SUBSIDE TO BETWEEN 3-5 KNOTS
TONIGHT. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       93  73  94  72 /  18  11   4  12
MERIDIAN      93  70  94  71 /  16  12   3  11
VICKSBURG     93  73  93  71 /  16  11   4   8
HATTIESBURG   93  73  94  72 /  18   3   5   8
NATCHEZ       92  74  91  73 /  18   4   8   8
GREENVILLE    91  74  92  72 /  12  14  10   9
GREENWOOD     91  73  92  72 /  16  14   6   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jul 7, 1:09 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
209 PM CDT TUE JUL 7 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
209 PM CDT TUE JUL 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The Jackson/Brandon,MS radar (KDGX), 107 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
July 7, 2:14 PM CST
Where
Lauderdale County, 0.06 mi NE of Schamberville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.480, -88.869

A few trees were blown down on Highway 494, with one knocking down a power pole.

Thunderstorm Wind, Warren

When
July 7, 5:04 PM CST
Where
Warren County, 0.65 mi E of Yokena
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.170, -90.939

A few trees were blown down on Jeff Davis Road near Highway 61 south of Vicksburg.

Thunderstorm Wind, Warren

When
July 7, 5:12 PM CST
Where
Warren County, 4.73 mi E of Grange Hall
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.260, -90.790

Multiple trees were blown down and power outages occurred near Highway 27 southeast of Vicksburg.

Thunderstorm Wind, Hinds

When
July 7, 5:17 PM CST
Where
Hinds County, 2.15 mi NNE of Edwards
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.360, -90.590

A couple of trees were blown down near the intersection of Highway 22 and Anderson Road.

Thunderstorm Wind, Warren

When
July 7, 5:20 PM CST
Where
Warren County, 1.17 mi E of Redwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.480, -90.800

Trees downed on Highway 61 near Redwood.

Thunderstorm Wind, Warren

When
July 7, 5:25 PM CST
Where
Warren County, Bovina
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.350, -90.730

A few trees were blown down in the Bovina area.

Thunderstorm Wind, Warren

When
July 7, 5:30 PM CST
Where
Warren County, 2.15 mi NNW of Youngton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.480, -90.630

A few trees were blown down on Youngtown Road.

Thunderstorm Wind, Yazoo

When
July 7, 6:05 PM CST
Where
Yazoo County, 0.9 mi SW of Yazoo City Barrier A
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
32.860, -90.410

Two trees were blown down in Yazoo City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581211, 581215, 581218, 581221, 581226, 581227, 581224, 581229.